Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 164, NWS Springfield, MO

May 11, 2017Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 11, 2017, 10:17 AM CDT for Newton County, Missouri. It was in force for 28 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2017, 10:17 AM CDT (15:17 UTC)
Expired
May 11, 2017, 10:45 AM CDT
In force
28 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Newton County, MO

The radar

The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 10:22 AM CDTHAIL 13 Nw Neosho, MO
May 11, 10:31 AM CDTHAIL 0.882 Wsw Diamond, MO
May 11, 10:33 AM CDTHAIL 0.75Diamond, MO
May 11, 10:37 AM CDTHAIL 11 Nw Diamond, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WUUS53 KSGF 111517
SVRSGF
MOC145-111545-
/O.NEW.KSGF.SV.W.0164.170511T1517Z-170511T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1017 AM CDT THU MAY 11 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Central Newton County in southwestern Missouri...

* Until 1045 AM CDT

* At 1016 AM CDT, a severe thunderstorm was located near Neosho,
  moving northeast at 30 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Southeastern Joplin...            Neosho...
  Seneca...                         Granby...
  Duquesne...                       Diamond...
  Leawood...                        Silver Creek...
  Saginaw...                        Shoal Creek Estates...
  Racine...                         

This includes Interstate 44 between mile markers 8 and 9.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3685 9461 3706 9448 3705 9414 3676 9434
TIME...MOT...LOC 1516Z 221DEG 24KT 3689 9443 

HAIL...1.00IN
WIND...<50MPH
 
$$

Frye
2 follow-up statements
524 
WWUS53 KSGF 111527
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1027 AM CDT THU MAY 11 2017

MOC145-111545-
/O.CON.KSGF.SV.W.0164.000000T0000Z-170511T1545Z/
Newton MO-
1027 AM CDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR NORTHERN NEWTON COUNTY...

At 1027 AM CDT, a severe thunderstorm was located near Diamond, or
near Neosho, moving northeast at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Southeastern Joplin...            Neosho...
Granby...                         Duquesne...
Diamond...                        Leawood...
Silver Creek...                   Saginaw...

This includes Interstate 44 near mile marker 9.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3689 9452 3706 9447 3706 9431 3705 9415
      3695 9421 3688 9426
TIME...MOT...LOC 1527Z 221DEG 24KT 3695 9437 

HAIL...1.00IN
WIND...<50MPH
 
$$

Frye
231 
WWUS53 KSGF 111542
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1042 AM CDT THU MAY 11 2017

MOC145-111552-
/O.EXP.KSGF.SV.W.0164.000000T0000Z-170511T1545Z/
Newton MO-
1042 AM CDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NEWTON COUNTY WILL
EXPIRE AT 1045 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3689 9452 3706 9447 3706 9431 3705 9415
      3695 9421 3688 9426
TIME...MOT...LOC 1542Z 221DEG 24KT 3702 9430 

$$

Frye

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:31 AM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 11, 6:31 AM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
631 AM CDT Thu May 11 2017

...Showers and Storms Today - Warm and Dry this Weekend...

.SHORT TERM...(Today and tonight)
Issued at 210 AM CDT Thu May 11 2017

An upper level trough will track out of the Plains today and come
into phase with a northern stream trough swinging into the Great
Lakes. This system will interact with a front sagging southward
into the Ozarks to produce scattered to numerous showers and
thunderstorms today and tonight.

Expect early morning activity to diminish toward sunrise. While
additional development could occur at any time during the day
Thursday expect the bulk of redevelopment from mid afternoon into
this evening along the sagging front as it pushes into
southeastern Kansas and far southern Missouri.

There will be the potential for strong to a few severe storms this
afternoon and evening generally along and south of the Highway 60
corridor. This potential will be dependent on the extent of
destabilization that will occur. At this time mixed layer CAPE is
progged to be near 1500 J/KG along with ample deep layer sheer to
support strong updrafts across far southern Missouri. The primary
severe risk will be large hail and locally damaging winds.

Storm total rainfall amounts still expected to average in the one
half to one and a half inch range. Expect rainfall amounts to be
quite variable and locally higher amounts are possible.

.LONG TERM...(Friday through Wednesday)
Issued at 210 AM CDT Thu May 11 2017

The upper level trough and associated cold front will transition
to east Friday bringing an end to lingering showers in the
morning. Considerable cloud cover could linger much of the day
Friday and temperatures will be cooler.

Upper level ridging and southerly winds will return this weekend
resulting dry weather and a warming trend.

More unsettled weather will return during the middle and later
part of next week as a large upper level trough evolves out west.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 615 AM CDT Thu May 11 2017

Pilot can expect MVFR ceilings at times as well as an increase in
the coverage of showers and thunderstorms by afternoon. Showers
and storms will become more widespread from mid afternoon into
this evening as front moves into the region. Prevailing MVFR
conditions will develop later today into tonight with IFR ceilings
possible later tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Foster
Hazardous weather outlook, May 11, 7:48 AM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
748 AM CDT Thu May 11 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121300-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
748 AM CDT Thu May 11 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Flooding risk.
  Significant Lightning risk.

DISCUSSION...

 Additional thunderstorm development will occur today especially
 this afternoon and evening. Strong to a few severe storms will
 impact far southern Missouri generally along and south of the
 Highway 60 corridor from mid afternoon into the evening. The
 primary risk with any severe storms that develop will be large
 hail to the size of ping pong balls and locally damaging wind
 gust to 60 mph.

 Locally heavy rainfall with additional amounts up to two inches
 could result in localized flooding mainly across far southern
 Missouri. The flooding risk needs to be closely monitored across
 far southern Missouri this afternoon and evening where training
 storms could heighten the flash flood risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

 The chance of thunderstorms will return during the middle and
 later part of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Special weather statement, May 11, 9:32 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Springfield MO
932 AM CDT THU MAY 11 2017

MOZ093-111515-
Newton MO-
932 AM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY UNTIL 1015 AM
CDT...

At 932 AM CDT, Doppler radar was tracking a strong thunderstorm near
Goodman, or 7 miles south of Neosho, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Neosho...                         Granby...
Diamond...                        Wheaton...
Fairview...                       Newtonia...
Stella...                         Wentworth...
Stark City...                     Ritchey...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3676 9448 3686 9448 3705 9429 3705 9406
      3678 9406 3675 9407
TIME...MOT...LOC 1432Z 246DEG 31KT 3677 9434

Frye
Special weather statement, May 11, 10:11 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
1011 AM CDT THU MAY 11 2017

MOZ088-093-111600-
Jasper MO-Newton MO-
1011 AM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON AND SOUTHEASTERN JASPER
COUNTIES UNTIL 1100 AM CDT...

At 1011 AM CDT, Doppler radar was tracking a strong thunderstorm near
Neosho, moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Southeastern Joplin...            Carthage...
Neosho...                         Granby...
Duquesne...                       Sarcoxie...
Duenweg...                        Diamond...
Leawood...                        Silver Creek...
Fairview...                       Saginaw...
Fidelity...                       Newtonia...
Stella...                         Wentworth...
Stark City...                     La Russell...
Shoal Creek Estates...            Reeds...

This includes Interstate 44 between mile markers 9 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3676 9452 3677 9452 3677 9462 3678 9462
      3712 9444 3714 9406 3675 9407
TIME...MOT...LOC 1511Z 215DEG 26KT 3686 9447

Frye

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:09 AM CDTSpecial Weather StatementSGFGreene51 min
May 11, 12:19 AM CDTSevere Thunderstorm WarningSGFMcDonald56 min
May 11, 12:22 AM CDTSevere Thunderstorm WarningSGFJasper, Newton53 min
May 11, 12:33 AM CDTSpecial Weather StatementSGFDallas42 min
May 11, 1:05 AM CDTSpecial Weather StatementSGFBarry, Dade, Lawrence40 min
May 11, 8:53 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton28 min
May 11, 9:32 AM CDTSpecial Weather StatementSGFNewton43 min
May 11, 10:11 AM CDTSpecial Weather StatementSGFNewton49 min
May 11, 10:46 AM CDTFlash Flood WatchSGFBarry, Barton, Christian, Dade, Dallas, Dent and 17 more13 hr
May 11, 11:06 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone39 min
May 11, 12:13 PM CDTSpecial Weather StatementSGFChristian32 min
May 11, 12:19 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster26 min
May 11, 2:14 PM CDTSevere Thunderstorm WarningSGFNewton46 min
May 11, 2:57 PM CDTSevere Thunderstorm WarningSGFNewton21 min
May 11, 3:06 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton24 min
May 11, 3:08 PM CDTSevere Thunderstorm WarningSGFTaney52 min
May 11, 3:09 PM CDTFlash Flood WarningSGFNewton6 hr
May 11, 3:28 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton47 min
May 11, 3:31 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton44 min
May 11, 3:54 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney51 min
May 11, 3:58 PM CDTFlash Flood WarningSGFBarry, Lawrence6 hr
May 11, 4:11 PM CDTTornado WarningSGFChristian, Greene, Lawrence49 min
May 11, 4:26 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster, Wright45 min
May 11, 4:27 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Stone63 min
May 11, 4:30 PM CDTTornado WarningSGFChristian, Greene, Stone32 min
May 11, 4:38 PM CDTSevere Thunderstorm WarningSGFOregon52 min
May 11, 5:21 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster, Wright54 min
May 11, 5:41 PM CDTAreal Flood AdvisorySGFChristian, Greene, Stone3 hr
May 11, 6:09 PM CDTSevere Thunderstorm WarningSGFTexas41 min
May 11, 6:20 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon55 min
May 11, 6:40 PM CDTSevere Thunderstorm WarningSGFShannon44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.